We are 144,871 members in 73 forums discussing 114,699 topics.

Help with Abbreviations

All TopicsForum: Chemotherapy - Before, During and After → Topic: Slow Digestion-Feels like a Rock is in my stomach

Topic: Slow Digestion-Feels like a Rock is in my stomach

Forum: Chemotherapy - Before, During and After — Regimens, side effects, and support from others going through chemo.

Posted on: Nov 2, 2007 01:53PM, edited Nov 2, 2007 01:53PM by emmapeel

emmapeel wrote:

Hello All,

I have been Googling away with my symtoms and am not seeming to find what I am looking for.....

I just completed Cycle #3 of FEC on the 26th of October and have been experiencing very slow digestion.  I have been fortunate to not have any nausea but have been experiencing the following:

-Feeling like a rock is sitting in my stomach pushing up into my diaphram

-coughing due to stomach pushing up into my diaphram area

-no appetite due to feeling of fullness

-burping (lovely)

-Constipation even though I am drinking tons of water and am eating high fiber foods-this is improving somewhat

I am eating normal amounts of food despite these feelings as I know it is important.  I can't find anything on-line that exactly describes what I am experiencing. I am mostly concerned with the "rock in stomach" feeling and the pushing up into my diaphragm feeling...

Anyone have ideas on what exactly is happening, what this is called and if there is anything I should be doing specially?

Thank you in advance for your help.

Log in to post a reply

Posts 1 - 9 (9 total)

Log in to post a reply

Nov 3, 2007 01:00AM Cynthia1962 wrote:

I had the same experience, and I never found anything that really helped.  I especially hated the "rock" feeling.  Stool softeners and magnesium helped with the constipation, and I avoided gassy and constipating foods when my symptoms were the worse.  Too much water may contribute to the full feeling and only helps with constipation when it's due to dehydration.  Good luck with the rest of your chemo. 

Cynthia 

Mets to bones

Dx 1/3/2007, IDC, 2cm, Stage IIIa, Grade 2, 4/18 nodes, ER+/PR+, HER2-Dx 11/11/2010, IDC, Stage IV, ER+/PR+, HER2-Surgery 02/16/2007 Lumpectomy (Right); Lymph Node Removal: Axillary Lymph Node Dissection (Right)Chemotherapy 03/19/2007 Adriamycin, Cytoxan, TaxotereRadiation Therapy 09/06/2007 ExternalHormonal Therapy 11/09/2007 TamoxifenHormonal Therapy 11/01/2010 ArimidexChemotherapy 06/01/2012 XelodaChemotherapy 11/14/2012 Navelbine
Log in to post a reply

Nov 4, 2007 06:07AM php01 wrote:

When my acid used to push up into my diaphram I told my doc and he put me on the purple pill, Nexium,-for acid reflux and it really helped, I stayed on it through  that  session  of  chemo.

With my sessions now, I am not having acid reflux, but am having some constipation issues and am taking an over the counter called Miralax and it is gently helping more than the stool softeners I was taking, as I found out some of the pill softeners can lead to cramping of their own.  

Log in to post a reply

Nov 4, 2007 06:42AM wendyk13 wrote:

I had the same exact thing but I attributed it to the Decadron.  And I agree with the Miralax...much better than just the stool softeners.  But too bad I only heard about it AFTER chemo was over!

Wendy

Dx 11/20/2006, IDC, 1cm, Stage I, Grade 2, 0/7 nodes, ER+/PR+, HER2+
Log in to post a reply

Nov 4, 2007 06:49AM TPPJ wrote:

I never had constipation issues, but for a good six months after TRAM flap surgery, my stomach would blow up like a basketball and be as hard as concrete...  almost like a contraction that wouldn't go away.  I attributed it to nerves and if I took an Ativan, it would go away.  Not sure if that's the kind of "rock" you are talking about.

I'm a year out from surgery now and only rarely experience that phenomenon and not nearly to that degree.  I have hysterectomy surgery coming up in a few weeks.  Hope that problem doesn't occur again as it wasn't pleasant.

Log in to post a reply

Nov 4, 2007 09:26AM abbadoodles wrote:

Isn't that funny?  I had a similar experience but only after I took a dose of Senokot on the rec of my onc.  She said it could be taken freely as it was not harmful and it was important not to get constipated.

Well, that one dose of Senokot produced the most horrific gas and I could not take a deep breath for several days.  Never took another doses and never had the problem again.

I guess the combo of A/C and Senokot just was not for me.

Other than that, I never experienced actual indigestion or heartburn while on chemo, but my stomach always felt a little bit "off."  Hard to explain.  No nauseau, either.

SE's can be so idiosyncratic.  Good luck resolving your issues.

Tina

Tina

Log in to post a reply

Nov 4, 2007 01:02PM kimmie39 wrote:

Yea, I get that to. Malox helpos sometimes but most of the tine I just have to wait it out (hours).

Constipation has been a REAL issue. Trying Mirlax. ANd I could power my house with all the gas LOL. But Ive found not found anything that seems to make it better.

Keep us up to date if you find something that works.

Hugs in Va

Kim 

Recurrent IBC Stage 3b Rt and Left w/ node involvement er - pr- her2-/ updated to stage 4 11/25/07 bone mets found on CT

Log in to post a reply

Nov 4, 2007 03:40PM sharebear wrote:

As someone who suffers from Irritated Bowel with Constipation, this was a definite problem for me. I was prescribed medication for the acid reflux. That sounds like the rock you are describing. It does help alot. AC is famous for that SE. As for the constipation, I take Milk of Mag. pills. You can take up to 4 a day. If  you take them at night, by morning you wil naturally, and I mean naturally produce bowel movements. No cramping, sweating and all that can happen with laxatives. There is no mixing of powders, which correct me if I'm wrong, you have to do with the miralax. It's safe and can be used as often as necessary. I use it usually at least twice a week.

I was one of those that benefited from Zelnorm. Of course they took that off the market because it was causing heart issues. Not to me, but others. It was actually working for me. The Milk of Mag. works, they are just very large if you have a hard time swollowing pills.

Good luck to everyone.

Sharon

Log in to post a reply

Nov 6, 2007 12:31PM EyesOTex wrote:

I had exactly those symptoms, although my chemo was A,C,T.  It turned out I had a horrible Candida esophagitis, which would probably NEVER have been discovered without the "interference" of my wonderful husband (I know I'd be dead if it weren't for him).  He spoke to his gastroenterologist about my symptoms, and the GI doc scheduled an endoscopy for me.  (The oncologist said hmmm...it was probably just gas and slowed digestive function from the chemo.)  The endoscopy pics are ghastly...the whole length of my esophagus was covered in white lesions.  GI doc prescribed 21 days of Diflucan.  It took 3 separate treatments of Diflucan to finally get rid of it.  The last time when I told the onc I thought I had it again he gave me a prescription for 7 days of Diflucan...my husband rolled his eyes and wrote me one for 21 days worth.  ANYWAY, you might want to ask about that possibility, because I know what you mean about the rock, not being able to eat, etc.

Good luck!

dc

Dx 5/1/06 2.1 cm Grade 3 1/15 nodes IIb ER-/PR-/Her2- Bilateral Mast, TAC x 6

Dx 4/24/2008, Grade 3, mets, ER-/PR-, HER2-
Log in to post a reply

Nov 6, 2007 12:51PM snowyday wrote:

Oh I had the same thing and it was awful the constipation was the worst.  My docs told me it was the steroids that start it off.  What I did was take the fibre you mix in water and then followed it with a V8. I was so bloated I would just lay down but with pillows sort of propping my upper body abit so I wouldn't verp.  I would stay like that for an hour or two until the worst of it seemed to go away. It helped so much with the constipation but was really a chore to do.  But it works and it's worth it. The heaviness went away as soon as I started going to bathroom regularly. It hurt so bad the first time but I felt so good afterwards.  Give it a try I hope it works for you I didn't think anything would work but it did. I also take probioitcs it's called "5" Strain Dophilus everyday it makes a difference as well and helps to regulate you plus it helps your immunity.  Good luck and it really is worth a try.

PN

Dx 5/24/2007, ILC, 5cm, Stage IV, Grade 3, 0/2 nodes, ER-/PR-, HER2+